Format

Send to

Choose Destination
See comment in PubMed Commons below
Mayo Clin Proc. 2008 Oct;83(10):1095-100. doi: 10.4065/83.10.1095.

Mortality associated with nephropathy after radiographic contrast exposure.

Author information

1
Division of Cardiovascular Diseases, Mayo Clinic, 200 First St SW, Rochester, MN 55905, USA. from.aaron@mayo.edu

Abstract

OBJECTIVE:

To define outcomes from contrast-induced nephropathy (CIN) after both intra-arterial and intravenous administration of contrast medium.

PATIENTS AND METHODS:

We performed a retrospective case-matched cohort study at Mayo Clinic's site in Rochester, MN, from April 1, 2004, to March 31, 2006. All contrast procedures were evaluated for inclusion. Contrast-induced nephropathy was defined as creatinine elevation of 25% or more after contrast exposure or of more than 0.5 mg/dL within 7 days of contrast exposure. Cases of CIN were matched 1:3 with controls by age, sex, pre-procedure creatinine elevation, diabetes mellitus, and type of imaging procedure.

RESULTS:

A total of 809 patients who developed CIN were matched to 2427 patients who did not develop CIN after contrast exposure. In multivariate analyses, CIN was significantly associated with 30-day mortality (odds ratio, 3.37; 95% confidence interval [CI], 2.58-4.41; P<.001) and overall mortality (hazard ratio, 1.57; 95% CI, 1.32-1.86; P<.001) after adjustment for heart failure, hypertension, medications, total hydration, iodine load, prior contrast exposure, and all matched variables during the study period. Intravenous contrast administration was a risk factor for 30-day mortality (odds ratio, 2.91; 95% CI, 1.17-7.23; P=.02) and overall mortality (hazard ratio, 3.02; 95% CI, 1.89-4.82; P<.001) compared with intra-arterial administration of contrast after adjustment for heart failure, hypertension, medications, total hydration, iodine load, prior contrast exposure, and all matched variables during the study period.

CONCLUSION:

Contrast-induced nephropathy after administration of contrast medium is associated with increased mortality. This risk is higher in patients in whom contrast medium is administered intravenously than in those in whom it is administered intra-arterially.

PMID:
18828968
DOI:
10.4065/83.10.1095
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center